Florida, 2016

Damaging Winds and Lightning Strikes in Florida, June 17, 2016

June 17, 2016 · NWS MOB · 4 events in 3 counties and zones

A line of thunderstorms developed over central Alabama and Mississippi, developed an organized cold pool, and raced south across the western Florida panhandle during the evening hours of June 17th. A few reports of straight line wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms developed over central Alabama and Mississippi, developed an organized cold pool, and raced south across the western Florida panhandle during the evening hours of June 17th. A few reports of straight line wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 17, 5:38 PM CST, 52 minutes earlier.

Area forecast discussion, Jun 17, 5:38 PM CST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
638 PM CDT FRI JUN 17 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...A line of a strong to severe storms will move through
this evening with gusty winds. VFR conditions develop in the wake of
the thudnerstorms tonight continuing into Saturday morning. VCTS will
return Saturday afternoon. /13

&&

.PREV DISCUSSION... /issued 417 PM CDT FRI JUN 17 2016/

NEAR TERM /Now Through Saturday/...Severe Thunderstorm Watch #265
remains in effect for the entire fcst area until 9 pm.  The CAP
noted between 850-700 MB in the soundings that we were discussing in
the 1130 am discussion is holding strong over the area thus far this
afternoon...and any isolated convection that has tried to develop
has not been able to break the CAP. The convective initiation that
we were expecting to our north has indeed developed...with a broken
line of strong to severe storms working its way south across
northern and now into central Alabama. This line of storms has
produced a large cold pool/outflow boundary as expected...and should
move on south into our northern counties by around 5 pm. Model
soundings indicate that the CAP should erode sufficiently over our
area by around 5 pm as well...so will likely begin to see some
scattered activity over our area out ahead of the line by that time
as well. The airmass is very unstable...with ML Capes ranging from
3500 to 4500 J/KG across the area and 18Z sounding data from KJAN
showed a 700-500 mb lapse rate of 8.2 C/KM. So once the CAP breaks
(which we believe it will here shortly) and the storms move in from
the north...will likely see some severe storms with winds of 70 mph
and large hail being the primary threat. The storms have been
producing quite a bit of wind damage as they have moved south across
northern/central MS and AL. We expect the main time frame for the
convection to be moving south across our fcst area to be from 5 pm
until 8-9 pm, with storms moving offshore over the Gulf later this
evening. otherwise...tonight's min temperatures will remain warm and
muggy with lows in the low to mid 70s inland and mid to upper
70s coastal.

On Saturday...the frontal boundary is expected to be to the south of
the Fcst Area stalled over the northern Gulf with slightly cooler,
drier airmass over the area. High temperatures tomorrow in the upper
80s to lower 90s (so will not need continuation of Heat Advsy). Also
a near normal scattered afternoon coverage of showers and storms...
not as strong as today...with 30-40 percent rain chances.

12/DS

SHORT TERM /Saturday night Through Monday night/...The sfc boundary
will move farther south and west Saturday night into sunday as sfc
high pressure builds southward along the Mid-Atlantic coast.
Meanwhile, upper ridging will expand eastward out of the southwest
states across the area. This will push highest rain chances to our
south and west. However, enough moisture along with the lingering
boundary will allow for scattered showers and thunderstorms over
southwest parts of the area on Sunday. The drier air really takes
hold on Monday with only isolated pops during the afternoon. Highs
will drop back into the mid and upper 80s on Sunday and back into the
upper 80s on Monday. /13

LONG TERM /Tuesday Through Friday/...Upper ridging will keep the
area dry and Tuesday with temps warming back into the low 90s. The
upper ridging weakens on Wednesday as a trough digs southward across
the eastern states and send a cold front southward into the area. As
this front moves into the area Wednesday into Thursday, rain chances
return to the forecast. Slightly drier air is forecast to move back
into the region on friday. Highs will generally be in the low 90s
through the period. /13

MARINE...A persistent ridge of high pressure will break down
this evening and Saturday as a cold front drops down from the north
and into the Marine Area. The front will likely stall over or just
south of the Coastal Waters on Sunday before high pressure begins to
rebuild over the Gulf from the east early next week. Winds will
generally be light to moderate west to southwest going into the
weekend...becoming more northeast and east by late Sunday and
continuing into the early part of next week. Winds become more
southwesterly by mid week as high pressure begins to rebuild over
the northeastern Gulf of Mexico.  12/DS

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 17, 3:45 AM CST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CDT FRI JUN 17 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
445 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HIGHS LIFTING WELL INTO THE 90S ALONG AND NORTH OF I-10...LOWER
90S AT THE BEACHES WILL COMBINE WITH DEWPOINTS IN THE
70S...RESULTING IN HEAT INDICES RANGING FROM 107 TO 109 OVER MOST
AREAS. HEAT ADVISORIES REMAIN IN EFFECT THROUGH 7 PM THIS EVENING.

A DEEPLY MOIST AND UNSTABLE AIRMASS BECOMES PRIMED FOR THE DEVELOPMENT
OF SCATTERED STORMS GOING INTO THE AFTERNOON. GIVEN THE DEGREE OF
INSTABILITY...STRONG STORMS ARE QUITE POSSIBLE BEGINNING INTO THE
AFTERNOON WITH THE MAIN THREATS IN THESE BEING BRIEF STRONG WIND
GUSTS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING ACTIVITY...AND
VISIBILITY REDUCING HEAVY RAINS. A FEW OF THE STRONGER STORMS MAY
INTENSIFY TO SEVERE LEVELS...CONTRIBUTING TO A DAMAGING WIND THREAT
MAINLY IN THE LATE AFTERNOON AND EARLY EVENING HOURS AS THEY SPREAD
SOUTHEASTWARD TOWARD THE COAST.

STORMS ARE FORECAST TO DECREASE IN AREAL COVERAGE LATE IN THE
EVENING AND OVERNIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.

GMZ630>635-650-655-670-675-181200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
445 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

FORECASTERS ANTICIPATE THAT AN ORGANIZED AREA OF STORMS WILL PUSH
SOUTH AND SOUTHEASTWARD OFF THE COAST BY LATE IN THE AFTERNOON AND
INTO THE EVENING. THE POTENTIAL EXISTS FOR STORMS TO PRODUCE STRONG
WIND GUSTS IN EXCESS OF 35 KNOTS AT TIMES...LOCALLY HIGHER
WAVES...SEAS...FREQUENT LIGHTNING AND VISIBILITY REDUCING HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ALTHOUGH A WEAK FRONTAL BOUNDARY OVER THE COASTAL WATERS ON
SATURDAY...DISSIPATES BY SUNDAY...A CHANCE OF STORMS REMAINS IN THE
FORECAST THROUGH MONDAY. WINDS...WAVES AND SEAS WILL BE LOCALLY
HIGHER IN AND NEAR STORMS. FREQUENT LIGHTNING WILL ALSO BE COMMON IN
ANY OF THE STRONGER STORMS.

A BUILDING RIDGE OF SURFACE HIGH PRESSURE FROM THE NORTH AND
EAST...RESULTS IN A MODERATE TO STRONG EASTERLY FETCH AND A BUILD IN
SEAS OVER THE OPEN GULF WATERS SUNDAY THROUGH MONDAY.

In the hours before

Local storm report, Jun 17, 5:47 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
647 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     5 W LEAKESVILLE         31.15N 88.64W
06/17/2016                   GREENE             MS   EMERGENCY MNGR

            TREE DOWN ON HOUSE AND VEHICLE ON HERNDON RD. 5 MILES
            WEST OF LEAKESVILLE.

&&

GENEJ
Local storm report, Jun 17, 5:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
659 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ANDALUSIA               31.31N 86.48W
06/17/2016                   COVINGTON          AL   EMERGENCY MNGR

            TREES DOWN ACROSS MUCH OF THE COUNTY. A TREE ALSO FELL ON
            A HOUSE.

&&

CULLEN
Local storm report, Jun 17, 6:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
701 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     ANDALUSIA               31.31N 86.48W
06/17/2016                   COVINGTON          AL   ASOS

            A 48 KNOT GUST WAS REPORTED BY K79J ASOS SITE IN
            ANDALUSIA.

&&

DJOHNSON
Local storm report, Jun 17, 6:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
707 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     ATMORE                  31.02N 87.49W
06/17/2016  M60 MPH          ESCAMBIA           AL   MESONET

            A 60 MPH GUST WAS RECORDED AT USA MESONET SITE IN ATMORE.

&&

DJOHNSON
Local storm report, Jun 17, 6:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
720 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     BREWTON                 31.10N 87.07W
06/17/2016                   ESCAMBIA           AL   PUBLIC

            TREES AND POWERLINES DOWN ON EAST JACKSON STREET IN
            BREWTON, AL. TIME ESTIMATED FROM RADAR.

&&

DJOHNSON
Local storm report, Jun 17, 6:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
729 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     ANDALUSIA               31.31N 86.48W
06/17/2016  M58.00 MPH       COVINGTON          AL   ASOS

            A 50 KNOT GUST WAS REPORTED BY K79J ASOS SITE IN
            ANDALUSIA.

&&

DJOHNSON

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
June 17, 6:30 PM CST to 6:32 PM CST
Where
Okaloosa County, Crestview
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.750, -86.600

Winds estimated at 60 mph downed numerous trees across the county.

Thunderstorm Wind, Escambia

When
June 17, 6:50 PM CST to 6:52 PM CST
Where
Escambia County, 4 mi W of Pensacola
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.420, -87.287

Winds estimated at 60 mph downed a large tree on the 3700 Block of Cervantes.

Lightning, Santa Rosa

When
June 17, 7:36 PM CST
Where
Santa Rosa County, 1.1 mi NE of Broxson
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.392, -87.087

Lightning struck a house, causing a house fire, on College Parkway in Gulf Breeze.

Lightning, Santa Rosa

When
June 17, 7:59 PM CST
Where
Santa Rosa County, 2.94 mi NE of Brownsdale
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.906, -87.191

Lightning struck a house, resulting in a house fire, on North Simmons Drive south of Jay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644388, 644435, 646908, 646909.